Vermont, 2008

Winter Weather in Vermont, February 9 to 10, 2008

February 9 to 10, 2008 · NWS BTV · 13 events in 13 counties and zones

A storm system moved across New England on the night of February 9th which delivered 2 to 5 inches of snow to portions of Vermont, especially central and eastern Vermont. In addition, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls, mainly across the northern Vermont mountains during…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved across New England on the night of February 9th which delivered 2 to 5 inches of snow to portions of Vermont, especially central and eastern Vermont. In addition, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls, mainly across the northern Vermont mountains during the afternoon of the 10th.

The combination of these two events delivered 4 to 7 inches of snow across much of Vermont, except for the northern Champlain Valley. A few specific snowfall totals include: 7 inches in Underhill (eastern Chittenden county), Jeffersonville (Lamoille county) and Worcester (Washington county) with 6 inches in Bethel and Rochester (Windsor county), Rutland (Rutland county), East Albany (Orleans county), Chelsea (Orange county) and Sutton (Caledonia county) and 5 inches in Island Pond (Essex county), Northfield (Washington county) and North Springfield (Windsor county).

Numerous vehicle accidents occurred during the 9th across Vermont and blowing snow extended these hazardous road conditions into the morning hours of the 10th, which contributed to a fatal accident in Concord (Essex county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 9, 1:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 9, 1:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
115 PM EST SAT FEB 9 2008

.SYNOPSIS...
A DEVELOPING STORM OVER THE GREAT LAKES THIS MORNING WILL
STRENGTHEN AND MOVE NORTHEAST OVERNIGHT. SEVERAL SHORTWAVES WILL
MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT BRINGING PERIODS
OF SNOW TO THE REGION. ON SUNDAY AN ARCTIC COLD FRONT AND STRONG
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH
COUNTRY BRINGING MORE SNOW SHOWERS AND POSSIBLE SNOW SQUALLS.
STRONG NORTHWEST WINDS AND MUCH COLDER AIR WILL MOVE INTO THE
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1205 PM EST SUNDAY...SHRTWV COUPLED WITH WARM AIR ADVECTION
IS PRODUCING LIGHT SNOW ACRS NRN PA INTO CNTRL NYS. THE SNOW IS
SPREADING ACRS NRN NY ATTM AND WILL OVERSPREAD REST OF FA THIS PM.
SNOW AMOUNTS BY LATE IN THE DAY WILL BE A DUSTING TO 2 INCHES. MAX
TEMPS WILL BE IN THE LOWER 30S. GOING FCST HAS IT ALL COVERED
REASONABLY WELL...SO NO UPDATE ATTM.

PREVIOUS DISCUSSION AS OF 415 AM EST SATURDAY...WARM AIR
ADVECTION ALOFT WILL DEVELOP ACROSS THE REGION TODAY. LOW PRESSURE
SYSTEM WILL BE CENTERED OVER THE GREAT LAKES AND STRENGTHEN
THROUGH THE DAYTIME HOURS. LOW WILL BEGIN TO MOVE NORTHEAST
OVERNIGHT AND FIRST COLD FRONT WILL MOVE THROUGH THE NORTH COUNTRY
OVERNIGHT. LIGHT SNOW WILL MOVE INTO THE REGION FROM THE WEST AND
OVERSPREAD THE AREA THIS AFTERNOON. THIS LIGHT SNOW WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. THERE MAY BE A LULL IN THE
PRECIPITATION...LIKELY BETWEEN 06Z AND 12Z...ALTHOUGH LAKE EFFECT
SNOW MAY SET UP AT THIS TIME ACROSS THE NORTHERN ADIRONDACKS AND
ST LAWRENCE VALLEY. SNOWFALL ACCUMULATIONS BY SUNDAY MORNING WILL
GENERALLY BE 3 TO 6 INCHES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 415 AM EST SATURDAY...AN ARCTIC COLD FRONT IS EXPECTED TO
MOVE ACROSS THE REGION ON SUNDAY. THIS ARCTIC FRONT WILL BE
ACCOMPANIED BY MORE NUMEROUS SNOW SHOWERS AND POSSIBLE SNOW
SQUALLS WITH LOCALLY HEAVY SNOWFALL AT TIMES. IN
ADDITION...DEVELOPING STRONG WEST TO NORTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS TO 40 MPH BY SUNDAY AFTERNOON WILL CREATE BLOWING
AND DRIFTING OF THE SNOW WITH GREATLY REDUCED VISIBILITIES AT
TIMES. BUFKIT SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES TO DEVELOP
ACROSS THE REGION AS COLD POOL OF AIR ALOFT ASSOCIATED WITH A
CLOSED UPPER LOW AT 500 MB MOVES INTO THE REGION. TOTAL SNOWFALL
WITH THIS PROLONGED EVENT IS EXPECTED TO BE 4 TO 8 INCHES ACROSS
THE NORTH COUNTRY WITH THE HEAVIEST AMOUNTS ACROSS WESTERN FACING
HILLY TERRAIN AND NORTHERN NEW YORK. IN FACT... LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE IN THE ADIRONDACKS DUE TO SOME LAKE EFFECT
SNOW BANDS THAT MAY SET UP ACROSS THE REGION EARLY SUNDAY MORNING.
LOOKS LIKE MAX TEMPERATURES ON SUNDAY WILL BE EARLY IN THE DAY AND
THEN SLOWLY FALL AS THE ARCTIC COLD FRONT PUSHES THROUGH THE
REGION. SNOW SHOWERS WILL START TO DIMINISH SUNDAY NIGHT...AS COLD
POOL OF AIR ALOFT MOVES EAST OF THE REGION. BUFKIT SOUNDINGS SHOW
LOW LEVEL INVERSION TO DEVELOP LATER SUNDAY NIGHT ACROSS THE
REGION AS THE COLD POOL OF AIR ALOFT MOVES EAST OF THE REGION. BY
MONDAY MORNING LOW PRESSURE SYSTEM...AS WELL AS VERTICALLY STACKED
UPPER LEVEL LOW...HAVE MOVED WELL OFF TO THE NORTHEAST AND SURFACE
HIGH PRESSURE BEGINS TO RIDGE INTO THE REGION FROM THE OHIO
VALLEY. NW FLOW SNOW SHOWERS WILL LINGER...ALTHOUGH ADDITIONAL
SIGNIFICANT SNOWFALL IS NOT EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 415 AM EST SATURDAY...NEXT APPROACHING LOW WORKS INTO GREAT
LKS REGION ON TUESDAY. MODELS HAVE STARTED TO COME TOGETHER ON
THIS SYSTEM AND RIGHT NOW IT LOOKS LIKE THIS LOW WILL LINK UP WITH
STRONGER MOISTURE LADEN LOW OVER THE MID ATLANTIC REGION AND
CAROLINAS. THIS LOW WILL STRENGTHEN OFF THE DELMARVA COAST AND
THEN PUSH NORTHEAST INTO THE GULF OF MAINE. OUR CWA WILL AGAIN
HAVE ACCUMULATING SNOWFALL WITH THIS SYSTEM. THERE STILL REMAINS A
QUESTION OF JUST HOW MUCH QPF WILL THIS SYSTEM HAVE...AND WILL
BECOME MORE CERTAIN AS WE GET CLOSER. THE GFS PLACES THIS SYSTEM
JUST OFF THE COAST OF LONG ISLAND AND SOUTHERN NEW ENGLAND ON
WEDNESDAY AFTERNOON...WHICH IS A BIT SLOWER THAN PREVIOUS MODEL
RUNS. WE COULD HAVE SNOW ALL DAY WEDNESDAY WITH THIS SYSTEM BEFORE
IT MOVES NORTHEAST AND AWAY FROM THE REGION OVERNIGHT WEDNESDAY
INTO THURSDAY. LARGE HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA
ON THURSDAY AND COLD AIR WILL FILTER INTO THE REGION FROM CANADA.
TEMPERATURES WILL RUN BELOW NORMAL TOWARDS THE END OF THE EXTENDED
PERIOD. ALTHOUGH...OVERNIGHT LOWS IN THE EXTENDED MAY BE SLIGHTLY
WARMER THAN GUIDANCE BECAUSE OF AREAS OF ENERGY WHICH WILL MOVE
THROUGH THE REGION BRINGING CLOUDS ACROSS THE REGION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MAINLY IFR EXPECTED THRU 06Z DUE TO SNOW AND
WARM ADVECTION/OVERRUNNING. COULD BE BRIEF LIFR. THEN A BREAK IN
THE ACTION WITH VFR/MVFR THROUGH ABOUT 15-18Z SUNDAY..AFTER WHICH
EXPECT IFR ONCE AGAIN IN SNOW SHOWERS AND POSSIBLE SQUALLS AS
ARCTIC MOVES INTO THE REGION.

18Z SUNDAY THROUGH THURSDAY...MAINLY IFR FOR 2-4 HOURS SUNDAY
AFTERNOON AND EVENING AS ARCTIC AIR SWEEPS THROUGH THE REGION. WESTERLY
WINDS INCREASING G30-35KT SUNDAY EVE. SNOW SHOWERS WILL DIMINISH
TO FLURRIES SUNDAY NIGHT BUT COULD LINGER ESP KSLK INTO MONDAY
MORNING.

A QUICK BREAK IN THE ACTION 18Z MON-18Z TUE BEFORE ANOTHER LOW
PRESSURE SYSTEM APPROACHES FOR TUE INTO WED WITH MORE IFR/LIFR
POSSIBLE TUE PM-WED. VFR AND HIGH PRESSURE TO RETURN THURSDAY.
AFTN INTO EARLY WEDNESDAY BASED ON PRESENT INDICATIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR VTZ001>012-016>019.
NY...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...JAN
NEAR TERM...RJS/JAN
SHORT TERM...JAN
LONG TERM...JAN
AVIATION...SISSON
Hazardous weather outlook, Feb 9, 3:42 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
342 AM EST SAT FEB 9 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-100845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
342 AM EST SAT FEB 9 2008

...SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

IN ADDITION...ANOTHER STORM SYSTEM WILL LIKELY BRING MORE WINTRY
PRECIPITATION TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Essex forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Western Addison

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
February 9, 4:00 PM EST to February 10, 4:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Essex2008-02-1059FemaleUnknownIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79608, 79609, 79610, 79611, 79612, 79613, 79614, 79615, 79617, 79618, 79619, 79620, 79621.